To describe a case of nivolumab-induced ulcerative keratitis rapidly recovering on topical steroid treatment and to determine changes in cytokine levels in the tear fluid caused by nivolumab.
We report a 34-year-old man receiving nivolumab for metastasized melanoma with severe dry eye symptoms and a persistent corneal epithelial defect. Levels of cytokine and matrix metalloproteinase in tear fluid were measured by multiplex immunoassays.
The corneal epithelial defect failed to recover for antiviral and lubrication therapy but resolved within 48 hours after topical steroid therapy was initiated. No recurrence of corneal ulceration was observed with intermittent topical steroid therapy during the remaining period of nivolumab treatment. No Sjögren disease-related autoantibodies were detected in the patient’s serum. The levels of inflammatory cytokines and matrix metalloproteinases in the tear fluid were markedly elevated after nivolumab treatment.
Our observations suggest that nivolumab treatment induces a local autoimmune ocular surface disorder resulting in corneal ulceration that promptly resolves using steroid eye drops. The integrity of the corneal epithelial layer can be sustained using intermittent topical steroid therapy in patients receiving nivolumab.

References

PubMed